Alert archive / Maine / Wind Advisories in 2005

Wind Advisory 6, NWS Gray, ME

November 7, 200511 counties in Maine; 8 counties in New Hampshire

NWS Gray, ME issued this wind advisory at Nov 7, 2005, 3:24 AM EST for 11 counties in Maine; 8 counties in New Hampshire. It took effect at Nov 7, 2005, 8:00 AM EST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Nov 7, 2005, 3:24 AM EST (08:24 UTC)
In effect from
Nov 7, 2005, 8:00 AM EST
Expired
Nov 7, 2005, 5:00 PM EST
In force
9 hr
Issued by
NWS Gray, ME

Counties Androscoggin County, ME, Cumberland County, ME, Franklin County, ME, Kennebec County, ME, Knox County, ME, Lincoln County, ME, Oxford County, ME, Sagadahoc County, ME, Somerset County, ME, Waldo County, ME, York County, ME, Belknap County, NH, Carroll County, NH, Coos County, NH, Grafton County, NH, Merrimack County, NH, Rockingham County, NH, Strafford County, NH, Sullivan County, NH

The radar

The Portland,ME radar (KGYX), 31 km from the middle of the area, began a volume at 08:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 8.4 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2005-11-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2005-11-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 350 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
448 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
350 m²/s²
0-3 km storm-relative helicity
344 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KGYX 070824
NPWGYX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAY ME
324 AM EST MON NOV 7 2005

...WEST WINDS MAY GUST TO 50 MPH AT TIMES TODAY ACROSS WESTERN
MAINE AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE...

.DEEPENING LOW PRESSURE OVER QUEBEC WILL PRODUCE A STRONG WESTERLY
WINDS TODAY ACROSS THE REGION. WEST WINDS WILL INCREASE SHORTLY
AFTER SUNRISE...AND AVERAGE BETWEEN 20 AND 30 MPH DURING THE
DAYLIGHT HOURS. GUSTS TO 50 MPH ARE POSSIBLE LATER THIS MORNING
AND THIS AFTERNOON. WINDS THIS STRONG MAY RESULT IN DOWNED TREE
LIMBS AND POWER LINES...WHICH IN TURN COULD RESULT IN SCATTERED
POWER OUTAGES.

WINDS WILL SLOWLY DIMINISH DURING THE LATE AFTERNOON AND EVENING
HOURS.

MEZ007>009-012>014-018>028-NHZ001>010-013-014-071630-
/O.NEW.KGYX.WI.Y.0006.051107T1300Z-051107T2200Z/
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-
SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-
COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-
NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-
MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-
INCLUDING THE CITIES OF...ANDOVER...BYRON...MIDDLE DAM...
ROXBURY...SOUTH ARM...UPTON...WILSONS MILLS...AVON...
CARRABASSETT VALLEY...COBURN GORE...DALLAS...DAVIS...EUSTIS...
KINGFIELD...BINGHAM...RUMFORD...NORWAY...SOUTH PARIS...MEXICO...
FRYEBURG...OXFORD...FARMINGTON...WILTON...SKOWHEGAN...
PITTSFIELD...MADISON...FAIRFIELD...NORTH WINDHAM...GORHAM...
BRIDGTON...LEWISTON...AUBURN...AUGUSTA...WATERVILLE...WINSLOW...
GARDINER...UNITY...BIDDEFORD...SACO...OLD ORCHARD BEACH...
PORTLAND...SOUTH PORTLAND...WESTBROOK...BATH...TOPSHAM...
WALDOBORO...BOOTHBAY HARBOR...WISCASSET...ROCKLAND...CAMDEN...
THOMASTON...BELFAST...LITTLETON...NORTH CONWAY...CONWAY...
LEBANON...HANOVER...PLYMOUTH...WOLFEBORO...CLAREMONT...NEWPORT...
CONCORD...LACONIA...TILTON-NORTHFIELD...MEREDITH...ROCHESTER...
DOVER...DURHAM...DERRY...LONDONDERRY...EXETER...PORTSMOUTH...
HAMPTON
324 AM EST MON NOV 7 2005

...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 5 PM EST
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GRAY HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT FROM 8 AM THIS MORNING TO 5 PM EST THIS
AFTERNOON. 

WEST WINDS OF 20 TO 30 MPH...WITH GUSTS TO 50 MPH...CAN BE
EXPECTED DURING THE DAYLIGHT HOURS. WINDS THIS STRONG COULD RESULT
IN SCATTERED POWER OUTAGES AS DOWNED TREE LIMBS MAT RESULT IN
DOWNED POWER LINES.

EXPECT WINDS TO SLOWLY DIMINISH LATE THIS AFTERNOON AND THIS EVENING.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

HAYES
1 follow-up statement
000 
WWUS71 KGYX 071355
NPWGYX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAY ME
855 AM EST MON NOV 7 2005

...WINDS MAY GUST TO 50 MPH AT TIMES TODAY ACROSS SOUTHERN AND WESTERN
MAINE AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE...

.DEEPENING LOW PRESSURE OVER EASTERN QUEBEC WILL PRODUCE STRONG
WESTERLY WINDS ACROSS THE REGION TODAY WHICH MAY RESULT IN DOWNED
TREE LIMBS AND POWER LINES...WHICH IN TURN COULD RESULT IN
SCATTERED POWER OUTAGES. DRIVING CONDITIONS MAY ALSO BE HAMPERED
BY THE STRONG AND GUSTY WINDS.

WINDS WILL SLOWLY DIMINISH AFTER SUNSET AS THE LOW BEGINS TO
WEAKEN AND MOVES INTO THE MARITIMES.

MEZ007>009-012>014-018>028-NHZ001>010-013-014-072200-
/O.CON.KGYX.WI.Y.0006.000000T0000Z-051107T2200Z/
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-
SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-
COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-
NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-
MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-
INCLUDING THE CITIES OF...ANDOVER...BYRON...MIDDLE DAM...
ROXBURY...SOUTH ARM...UPTON...WILSONS MILLS...AVON...
CARRABASSETT VALLEY...COBURN GORE...DALLAS...DAVIS...EUSTIS...
KINGFIELD...BINGHAM...RUMFORD...NORWAY...SOUTH PARIS...MEXICO...
FRYEBURG...OXFORD...FARMINGTON...WILTON...SKOWHEGAN...
PITTSFIELD...MADISON...FAIRFIELD...NORTH WINDHAM...GORHAM...
BRIDGTON...LEWISTON...AUBURN...AUGUSTA...WATERVILLE...WINSLOW...
GARDINER...UNITY...BIDDEFORD...SACO...OLD ORCHARD BEACH...
PORTLAND...SOUTH PORTLAND...WESTBROOK...BATH...TOPSHAM...
WALDOBORO...BOOTHBAY HARBOR...WISCASSET...ROCKLAND...CAMDEN...
THOMASTON...BELFAST...LITTLETON...NORTH CONWAY...CONWAY...
LEBANON...HANOVER...PLYMOUTH...WOLFEBORO...CLAREMONT...NEWPORT...
CONCORD...LACONIA...TILTON-NORTHFIELD...MEREDITH...ROCHESTER...
DOVER...DURHAM...DERRY...LONDONDERRY...EXETER...PORTSMOUTH...
HAMPTON
855 AM EST MON NOV 7 2005

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM EST THIS
AFTERNOON...

WEST WINDS OF 20 TO 30 MPH...WITH GUSTS TO 50 MPH...CAN BE
EXPECTED THROUGH 5 PM TODAY.

WINDS THIS STRONG COULD RESULT IN DOWNED TREE LIMBS AND SCATTERED
POWER OUTAGES. DRIVING MAY BE DIFFICULT...ESPECIALLY IN OPEN
AREAS AND FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this wind advisory went out at Nov 7, 2:18 AM EST, 1 hour 6 minutes earlier.

Area forecast discussion, Nov 7, 2:18 AM EST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
218 AM EST MON NOV 7 2005

.SHORT TERM (TODAY THROUGH TUESDAY)...
WINDS TODAY AND EARLY THIS EVENING WILL BE THE BIG FORECAST
PROBLEM FOR THIS PERIOD.

CURRENTLY...THE OCCLUDED FRONT IS JUST ABOUT TO ENTER THE WESTERN
ZONES. THE BEST LIFT WAS JUST AHEAD OF THE FRONT...AND THE LARGE
PRECIPITATION SHIELD HAS MOVED TO THE EAST OF THE FORECAST
AREA...WITH SCATTERED SHOWERS JUST AHEAD OF THE FRONT. THE STRONG
NEGATIVELY TILTED TROUGH PUSHING THE FRONT IS WRAPPING UP IN
WESTERN QUEBEC...WITH ANOTHER SHORT WAVE IN THE FAST NORTHERN
STREAM OVER THE UPPER MIDWEST.

OTHER THAN SOME UPSLOPE IN THE MOUNTAINS THIS MORNING...WOULD
EXPECT THAT SHOWER ACTIVITY WILL BE LONG GONE BEFORE MORNING. WILL
CONTINUE TO MONITOR THE TRENDS...BUT MOST AREAS SHOULD BE DRY TODAY.

MODEL SOUNDINGS SUGGEST THE BEST UPSLOPE WILL BE THIS MORNING...
COINCIDENT WITH THE BEST CROSS BARRIER FLOW. WHILE THIS ACTIVITY
COULD CONTINUE MUCH OF THE DAY IN THE MOST SUSCEPTIBLE AREAS...
WILL TRY TO LIMIT THE MENTION TO THIS MORNING. BASED ON THE
THERMAL PROFILE...PRECIPITATION TYPE COULD BE RAIN OR SNOW...AS THE
FREEZING LEVEL DROPS TO 1500 FEET. HOWEVER...EXPECTING LITTLE OR
NO ACCUMULATION DUE TO WET AND RELATIVELY WARM GROUNDS.

SKIES SHOULD TAKE ON THE TYPICAL UPSLOPE/DOWNSLOPE CONFIGURATION...WITH
THE MOST CLOUDS IN THE MOUNTAINS AND THE LEAST IN SOUTHEAST NEW
HAMPSHIRE AND SOUTHWEST MAINE. THE NAM MOS NUMBERS LOOK TOO COOL
FOR TODAY DESPITE THE COLD AIR ADVECTION...AND LEANED CLOSER TO
THE GFS MOS NUMBERS FOR TODAY.

THE PROBLEM TODAY IS WIND. NOTED THAT THE 00Z BUF SOUNDING SHOWED
A MIXED LAYER ABOUT 6000 FEET DEEP...AND 60 KNOTS AT THE TOP OF
THE INVERSION. THE FORECAST PROBLEM WILL BE THE DEPTH OF THE MIXED
LAYER THIS FAR EAST. THE NAM MODEL SOUNDINGS SUGGEST A MIXED LAYER
NEAR 4000 FEET...BUT THIS SEEMS LOW BASED ON OBSERVATIONS TO THE
WEST.

A MIXED LAYER OF 5000 FEET WOULD ALLOW ACCESS TO 50 KNOTS WINDS.
THE LOWER LEVELS ARE WELL MIXED...AND AT LEAST SOME SUNSHINE
SHOULD HELP WITH FURTHER DE STABILIZATION. BASED ON THIS...WILL
ISSUE A WIND ADVISORY FOR TODAY FOR THE ENTIRE AREA. THIS WILL BE
BASED MAINLY ON WIND GUST POTENTIAL OVER 45 MPH (WHILE SUSTAINED
WINDS SHOULD TOP OUT BELOW 30 MPH). THE WINDS SHOULD DROP OFF
FAIRLY QUICKLY WITH THE LOSS OF HEATING. HOWEVER...GUSTY WINDS ARE
POSSIBLE IN THE EVENING. AFTER THIS...ALL AREAS SHOULD SEE WINDS
DROP BELOW 15 MPH.

MODELS HAVE BECOME A BIT MORE AGGRESSIVE WITH THE SHORT WAVE OVER
THE UPPER MIDWEST THIS MORNING. WHILE THE AMOUNT OF LIFT WITH THIS
SHORTWAVE IS NOT IMPRESSIVE...THE SPEED SHEAR IS. THIS COULD ALLOW
THE SYSTEM TO MAKE THE MOST OF A FAIRLY DRY ENVIRONMENT. WILL
INTRODUCE A CHANCE OF RAIN SHOWERS LATE TONIGHT THROUGH MID DAY
TUESDAY FOR SOUTHERN AND WESTERN ZONES...BUT AMOUNTS SHOULD BE
FAIRLY LIGHT.

THE CLOUDS SHOULD ALSO AFFECT THE ZONES THE MOST...AND WILL
INDICATE A TRANSITION OF CLOUDS FROM LATE TONIGHT INTO TUESDAY
AFTERNOON. MOS NUMBERS ARE CLOSE FOR HIGHS ON TUESDAY AND ARE ACCEPTED.

&&

.LONG TERM (TUESDAY NIGHT THROUGH SUNDAY)...
HIGH PRESSURE WILL BUILD ACROSS NEW ENGLAND TUESDAY NIGHT...MAKING
FOR A MOSTLY CLEAR AND COLD NIGHT. THINGS GET MORE INTERESTING AS
LOW PRESSURE APPROACHES FROM CANADA WEDNESDAY. THE MAIN
SYSTEM...WITH THE UPPER LEVEL ENERGY...TRACKS WELL TO OUR NORTH
ACROSS CENTRAL ONTARIO AND QUEBEC WEDNESDAY NIGHT. THIS DRAGS A
WARM FRONT WHICH EXTENDS TO THE EAST OF THE SYSTEM ACROSS NEW
ENGLAND WEDNESDAY EVENING. A WEAK WAVE OF LOW PRESSURE DEVELOPS
ALONG THIS BOUNDARY...HINTING AT SOME COLD AIR DAMMING IN THE LOW
LEVELS...HOWEVER THERE IS GOOD MODEL AGREEMENT THAT THIS LOW WILL NOT
STRENGTHEN ALOFT.

FOLLOWING THIS...SNOWFALL POTENTIAL IS LIMITED. EXPECT A PERIOD
OF SNOW/SLEET AT THE ONSET IN THE MOUNTAINS...AND POSSIBLY
NORTHERN FOOTHILLS...CHANGING TO RAIN AS IT WARMS QUICKLY ALOFT.
AS FOR TIMING...USE CONSENSUS WHICH IS SLOWER THAN THE GEM...FASTER
THAN THE NAM...WITH THE PRECIPITATION MAINLY FALLING ALONG THE BOUNDARY.

BEYOND...A NORTHWEST FLOW SETS UP ON THE BACKSIDE OF THE LOW
THURSDAY. EXPECT SOME SNOW SHOWERS IN THE MOUNTAINS...WITH DRYING
CONDITIONS FOOTHILLS SOUTHWARD.

USE MAV/MET COMPROMISE FOR TEMPERATURES...BUT TWEAKED TO MATCH
MORE TYPICAL COLD AIR DAMMING EVENTS WEDNESDAY EVENING.

&&

.AVIATION...
WITH THE OCCLUDED FRONT JUST ABOUT TO ENTER THE WESTERN
ZONES...THE CHANCE FOR FOG DEVELOPMENT IS WANING. WILL HAVE TO
WATCH THIS FOR A COUPLE OF HOURS BETWEEN 08Z AND 11Z...BEFORE THE
WINDS COME UP. AFTER THIS...LEB MAY SEE SOME MVFR CEILINGS AS IS
TYPICAL IN A WESTERLY/UPSLOPE FLOW. ELSEWHERE...EXPECTING VFR
CONDITIONS THROUGH TONIGHT.

&&

.MARINE...
IN THE SHORT TERM...GALES WILL BE ISSUED WITH THE NEW FORECAST.
BASED ON THE GRADIENT AND AMOUNT OF MIXING EXPECTED OVER THE
COASTAL WATERS...EXPECT FREQUENT GUSTS TO GALE FORCE...ESPECIALLY
AT IOSN3 AND MISM1. THE MIXING SHOULD PEAK LATE THIS AFTERNOON...AND
SLOWLY DROP OFF TONIGHT. AFTER THIS...SMALL CRAFT LEVEL WINDS ARE
EXPECTED INTO TUESDAY AFTERNOON...BEFORE WEST WINDS SHIFT TO THE
SOUTHWEST.

IN THE LONG TERM...SMALL CRAFT ADVISORY CONDITIONS ARE POSSIBLE AS
A BOUNDARY LIFTS THROUGH WEDNESDAY EVENING. GO A TAD BELOW WAVE
WATCH...AS IT MAY BE OVERDONE IN THE SOUTHEAST FLOW.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...WIND ADVISORY FOR MEZ007>009-012>014-018>028 FROM 8 AM MONDAY
     TO 5 PM MONDAY.
NH...WIND ADVISORY FOR NHZ001>010-013-014 FROM 8 AM MONDAY TO 5 PM
     MONDAY.
MARINE...GALE WARNING FOR ANZ150 UNTIL 10 PM MONDAY.
&&

SHORT TERM: HAYES
LONG TERM: APFFEL
Hazardous weather outlook, Nov 6, 3:35 AM EST, 23 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
335 AM EST SUN NOV 6 2005

ANZ150-MEZ007>009-012>014-018>028-NHZ001>010-013-014-070845-
STONINGTON ME TO MERRIMACK RIVER MA OUT TO 25 NM-NORTHERN OXFORD-
NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-
COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-
NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-
MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-
335 AM EST SUN NOV 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN MAINE...
CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE...SOUTHEASTERN NEW
HAMPSHIRE AND THE COASTAL WATERS FROM STONINGTON ME TO THE
MERRIMACK RIVER MA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EARLY
THIS EVENING...MAINLY ACROSS SOUTHERN NEW HAMPSHIRE. A FEW OF THE
STORMS MAY PRODUCE GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WEST WINDS WILL GUST TO 40 MPH AT TIMES ON MONDAY. IF FURTHER
INFORMATION WARRANTS...A WIND ADVISORY MAY BE ISSUED MONDAY FOR
PART OR ALL OF THE AREA. A GALE WARNING WILL LIKELY BE NEEDED
FOR MONDAY AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON IF STRONG
THUNDERSTORMS DEVELOP. SPOTTER ACTIVATION MAY ALSO BE NECESSARY
MONDAY FOR STRONG WINDS.

Nearby

Wind Advisories in Maine, 2005Wind Advisories in New Hampshire, 2005Every wind advisory in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.